Alabama, 2009

Tornadoes and Hail in Alabama, April 19, 2009

April 19, 2009 · NWS HUN · 21 events in 6 counties and zones

A strong low pressure system tracking northeast from the southern Ozarks into the Ohio Valley brought a cold front into the central Tennessee Valley during the late afternoon and evening hours of the 19th. Supercells erupted across northern Mississippi, moving into far northwest Alabama shortly before 5 pm CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
14
Property damage
$151,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong low pressure system tracking northeast from the southern Ozarks into the Ohio Valley brought a cold front into the central Tennessee Valley during the late afternoon and evening hours of the 19th. Supercells erupted across northern Mississippi, moving into far northwest Alabama shortly before 5 pm CDT. Initially, these storms were large hail producers, with up to baseball sized hail reported in the town of Red Bay in Franklin County. As the early evening progressed, this supercell tracked into Lawrence and Morgan Counties producing wind damage and at least six tornadoes as it moved east. A male individual was killed in the town of Priceville in Morgan County when a tree was knocked down onto his trailer home. The thunderstorms evolved into a quasi-linear convective system (QLCS) as they moved into Marshall and DeKalb Counties. Another tornado developed rapidly in the community of Asbury in Marshall County, killing one and critically injurying another when their mobile home was destroyed. The QLCS progressed into DeKalb County producing additional tornado damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 19, 1:51 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 19, 1:51 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
251 PM CDT SUN APR 19 2009

.DISCUSSION...A SFC LOW OVER SERN MO HAD A CDFNT EXTENDING THRU
ERN ARKANSAS WITH CONVECTION DEVELOPING AHEAD OF THE FRONT. CLOSER
TO HOME...LOCAL RADARS ARE SHOWING A BAND OF SHRA/TSRA MOVING
ACROSS OUR CWA ATTM. THIS LINE OF PCPN EXTENDS FROM THE HUN AREA
AND POINTS WEST. SO FAR NO SVR WX WAS OCCURRING...AND NOT REALLY EXPECTING
ANY SVR WX WITH THIS BAND OF PCPN.

HOWEVER AS THE CDFNT (NOW OVER ERN ARKANSAS) MOVES EAST THIS
EVENING...THE CHC OF SVR WX WILL INCREASE OVER THE CWA. THE BEST
TIMING OF SVR WX WILL BE 5-6 PM OVR NW AL...7-8 PM OVER THE HUN
AREA AND 9-10 PM IN NERN AL. MAIN THREAT OF SVR WX WILL BE
DAMAGING WINDS/LARGE HAIL. OUR CWA DOES HAVE ENOUGH LOW LEVEL
SHEAR TO PRODUCE A FEW ISOLATED TORNADOES. THE SVR WX THREAT WILL
BE OVER BY MIDNIGHT.

MONDAY/TUESDAY...THE LARGE/SLOW MOVING UPPER LOW THAT IS BRINGING
ALL OF THE SVR WX POTENTIAL ATTM...WILL HANG ARND UNTIL TUESDAY
MRNG. THUS WITH WEAK DISTURBANCES SWINGING ARND THE UPPER LOW AND
COLD 5H TEMPS...WILL KEEP A LOW POP IN FOR SHOWERS UNTIL TUESDAY
MRNG. THE CHC OF PCPN SHOULD END BY TUESDAY AFTN AND EVENING.

REST OF THE EXTENDED FCST...LARGE UPPER RIDGE/SFC HIGH WILL BUILD
IN ACROSS THE AREA. THIS WILL BEGIN A WARMING TREND WITH TEMPS IN
THE LOWER 80S BY THE END OF THE NEXT WEEK. GFS ALSO DOES HINT AT
FEW AFTN/EVENING SHOWERS/TSRA BY THE END OF NEXT WEEK...BUT FOR
NOW WILL KEEP DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    53  64  46  64  41 /  70  30  30  20  10
SHOALS        53  64  47  65  42 /  70  30  30  20  10
CULLMAN       54  65  47  65  42 /  70  30  30  20  10
FAYETTEVILLE  52  62  44  63  40 /  70  30  30  20  10
ALBERTVILLE   54  64  47  65  42 /  70  30  30  20  10
FORT PAYNE    53  62  44  63  40 /  70  30  30  20  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Apr 19, 11:55 AM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT SUN APR 19 2009

ALZ001>010-016-TNZ076-096-097-200500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1255 PM CDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

AN INITIAL LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH THROUGH THE
CENTRAL TENNESSEE VALLEY EARLY THIS AFTERNOON. A STRONG THUNDERSTORM
OR TWO CANNOT BE RULED OUT...BUT CONDITIONS SHOULD GENERALLY BE TOO
STABLE WITH THIS FIRST ROUND OF THUNDERSTORMS.

A BRIEF BREAK IN THE RAIN IS POSSIBLE BEHIND THE LINE...AND THE SUN
MAY COME OUT FOR A TIME. HOWEVER...THIS WILL ALLOW CONDITIONS TO
DESTABILIZE...CAUSING THUNDERSTORMS TO REDEVELOP ALONG OR AHEAD OF
AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE...
CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND DAMAGING
WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT.

ESTIMATED TIMING FOR THE FRONT IS AROUND 5 PM FOR NORTHWEST
ALABAMA...AROUND 7 PM FOR THE INTERSTATE 65 CORRIDOR...THEN EXITING
INTO GEORGIA BY 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

SOME ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...MAINLY
NORTH OF THE TENNESSEE RIVER AS REMNANT MOISTURE FROM THE MAIN
SYSTEM THAT BROUGHT THE COLD FRONT MOVES NORTHEAST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED LATE THIS AFTERNOON AND TONIGHT.

BCC

In the hours before

Special weather statement, Apr 19, 2:14 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
314 PM CDT SUN APR 19 2009

ALZ006-192045-
MADISON-
314 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN MADISON COUNTY UNTIL 345
PM CDT...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TONEY...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE POSSIBLE WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GLADSTONE...ELKWOOD.
  MERIDIANVILLE.
  HAZEL GREEN...MOORES MILL.
  FISK.
  PLEVNA...NEW MARKET.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

BCC
Special weather statement, Apr 19, 2:57 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
357 PM CDT SUN APR 19 2009

ALZ006-192200-
MADISON-
357 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 5 PM CDT...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK REPEATED HEAVY RAINFALL ACROSS MADISON COUNTY. THE NEXT STORM
CONTAINING HEAVY RAINFALL WAS LOCATED NEAR TRIANA...MOVING NORTHEAST
AT 40 MPH.

HEAVY DOWNPOURS WILL CONTINUE WITH THESE STORMS. ADDITIONAL RAINFALL
AMOUNTS OF UP TO 1 INCH ARE POSSIBLE FROM THESE THUNDERSTORMS. WHEN
COMBINED WITH THE RAIN THAT HAS ALREADY FALLEN...THIS NEXT ROUND OF
HEAVY RAINFALL WILL CREATE RUNOFF PROBLEMS AND PONDING OF WATER ON
AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

BCC
Special weather statement, Apr 19, 3:32 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
432 PM CDT SUN APR 19 2009

ALZ001>003-192200-
COLBERT-FRANKLIN-LAUDERDALE-
432 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 500 PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM MOVING INTO PRENTISS AND ITAWAMBA COUNTIES IN
NORTHEASTERN MISSISSIPPI...MOVING NORTHEAST AT 40 MPH.

UP TO GOLF BALL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. WINDS
UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM. THIS STORM WILL BE MOVING INTO WESTERN
PORTIONS OF FRANKLIN AND COLBERT COUNTIES BY 500 PM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RED BAY...PLEASANT SITE.
  MYNOT...ALLSBORO.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW

The radar

The Columbus AFB radar (KGWX), 63 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

10 hail, 7 tornado, 2 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Franklin

When
April 19, 4:06 PM CST to 4:10 PM CST
Where
Franklin County, 0.9 mi SE of Red Bay Muni Arpt
Measured
2 in hail
Reported by
Public
Coordinates
34.440, -88.140

Hen egg size hail was reported near Red Bay.

Hail, Franklin

When
April 19, 4:11 PM CST to 4:15 PM CST
Where
Franklin County, 0.9 mi SE of Red Bay Muni Arpt
Measured
2.75 in hail
Reported by
Public
Coordinates
34.440, -88.140

Golf ball to baseball sized hail was reported in downtown portions of Red Bay.

Tornado, Lawrence

When
April 19, 5:03 PM CST to 5:07 PM CST
Where
Lawrence County, 1.67 mi WSW of Mt Hope to 1.07 mi S of Mt Hope
Rating
EF0
Path length
1.27 mi
Path width
25 yd
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
34.438, -87.505

Several trees were snapped and uprooted between CR 23 and CR 25 south of Mount Hope. In addition, two homes sustained minor roof damage/shingle loss. Estimated path length was approximately 1.3 miles with a path width of 75 feet. Estimated peak wind speed was 80 mph.

Tornado, Lawrence

When
April 19, 5:18 PM CST to 5:29 PM CST
Where
Lawrence County, 2.55 mi WNW of Wren to 1.9 mi SE of Moulton
Rating
EF1
Path length
4.38 mi
Path width
67 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
34.438, -87.324

An EF-1 tornado caused complete roof loss and significant structural damage to a concrete industrial facility along Highway 157. This facility was located 2 miles southeast of Moulton. Additional damage occurred along CR 99 and 100 between Wren and Moulton, where multiple trees were snapped and uprooted. Estimated peak wind speed with this tornado was 100 mph.

Hail, Lawrence

When
April 19, 5:19 PM CST to 5:24 PM CST
Where
Lawrence County, 0.57 mi W of Wren
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.430, -87.290

Penny size hail was reported in the Wren community.

Hail, Lawrence

When
April 19, 5:23 PM CST to 5:28 PM CST
Where
Lawrence County, 0.57 mi W of Moulton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.480, -87.290

Hail up to the size of nickels fell in downtown Moulton. This was reported by both amateur radio operators and emergency management officials.

Hail, Lawrence

When
April 19, 5:29 PM CST to 5:34 PM CST
Where
Lawrence County, 0.57 mi W of Caddo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.570, -87.140

One inch hail was reported in the Caddo community.

Thunderstorm Wind, Lawrence

When
April 19, 5:29 PM CST to 5:31 PM CST
Where
Lawrence County, Moulton
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.480, -87.280

An amateur radio operator reported a wind gust of 70 mph in the Moulton community.

Tornado, Morgan

When
April 19, 5:43 PM CST to 5:47 PM CST
Where
Morgan County, 0.24 mi W of Pumpkin Center to 0.64 mi N of Neel
Rating
EF0
Path length
2.01 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.471, -87.084

An EF-0 tornado snapped and uprooted several large trees between Punkin Center and Neel, just north of Iron Man Road. It also downed a tree on a mobile home off of Blankenship Road, but luckily no one was injured. Additional trees were trees were snapped and uprooted along Hazel Street.

Hail, Cullman

When
April 19, 5:52 PM CST to 5:57 PM CST
Where
Cullman County, 4.55 mi SW of Jones Chapel
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.175, -87.108

Hail up to the size of quarters was reported on Highway 278 on the Cullman/Winston county line.

Hail, Morgan

When
April 19, 5:52 PM CST to 5:57 PM CST
Where
Morgan County, 1.16 mi SE of Oak Ridge
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.468, -86.986

Golf ball size hail was reported west of Hartselle in the Oak Ridge community.

Tornado, Morgan

When
April 19, 5:58 PM CST to 6:02 PM CST
Where
Morgan County, 2.36 mi WSW of Brooksville to 1.92 mi WSW of Brooksville
Rating
EF0
Path length
0.51 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
34.485, -86.887

A EF-0 tornado snapped and uprooted numerous large pine trees between Shoal Creek Road and Natural Bridge Road. Sporadic tree and structural damage to a shed occurred along Natural Bridge Road, which is just north of Pine Road. Estimated peak wind speed was 85 mph.

Thunderstorm Wind, Morgan

When
April 19, 5:59 PM CST to 6:03 PM CST
Where
Morgan County, 2.62 mi W of Brooksville
Measured
56 kt (64 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$41,000
Reported by
Emergency Manager
Coordinates
34.495, -86.896

Thunderstorm winds downed two large trees onto a mobile home at 531 South Bethel Road. Tragically, the occupant was killed by the fallen trees.

Funnel Cloud, Morgan

When
April 19, 6:19 PM CST
Where
Morgan County, Somerville
Reported by
Fire Department/Rescue
Coordinates
34.470, -86.800

A funnel cloud was reported by the Somerville Fire Department.

Funnel Cloud, Morgan

When
April 19, 6:36 PM CST
Where
Morgan County, Huntsville Laceys Sp
Reported by
Fire Department/Rescue
Coordinates
34.530, -86.600

Funnel cloud was reported by the Fire department in Laceys Spring.

Hail, Cullman

When
April 19, 6:53 PM CST to 6:57 PM CST
Where
Cullman County, 1.78 mi SSW of Hanceville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.046, -86.781

Nickel size hail was reported in the Garden City community.

Hail, Marshall

When
April 19, 7:21 PM CST to 7:25 PM CST
Where
Marshall County, 0.9 mi SE of Albertville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.260, -86.210

Nickel size hail was reported near downtown Albertville.

Hail, Marshall

When
April 19, 7:24 PM CST to 7:29 PM CST
Where
Marshall County, 1.41 mi NE of Albertville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.283, -86.201

Nickel size hail was reported on Meadowbrook Drive.

Tornado, Marshall

When
April 19, 7:35 PM CST to 7:39 PM CST
Where
Marshall County, 1.98 mi SE of Little New York to 3.05 mi SSE of Poplar Spgs
Rating
EF1
Path length
3 mi
Path width
60 yd
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
34.357, -86.159

An EF-1 tornado touched down just south of Gin Road in the Asbury community. A mobile home was completely destroyed with the content blown 40 yards and the frame blown 60 yards. Tragically, one occupant suffered fatal injuries with another suffering life threatening injuries. The tornado continued to track northeast destroying one large chicken house and damaging several others. Several barns and outbuildings sustained substantial damage. The tornado weakened as it continued to move northeast before lifting near Asbury Road.

Tornado, Dekalb

When
April 19, 8:03 PM CST to 8:06 PM CST
Where
Dekalb County, 0.47 mi NNE of Guest to 0.5 mi W of Pleasant Hill
Rating
EF0
Path length
1.06 mi
Path width
50 yd
Property damage
$17,000
Reported by
NWS Storm Survey
Coordinates
34.426, -85.877

An EF-0 tornado touched down briefly in the Guest community along CR 50. Several softwood trees were uprooted and a small barn was destroyed on the north side of hte road. The tornado continued to move northeast along CR 44 causing sporadic tree damage before lifting.

Tornado, Dekalb

When
April 19, 8:16 PM CST to 8:21 PM CST
Where
Dekalb County, 2.57 mi SSE of Stamp to 0.68 mi ESE of Hammondville
Rating
EF1
Path length
5.27 mi
Path width
150 yd
Injuries
13 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
34.548, -85.706

The tornado touched down along CR 121. Several trees were uprooted and some small trees were snapped. Falling trees caused some minor structural damage. An awning was damaged at one home along CR 121. Damage became more sporadic farther east, where there were mainly uprooted trees along the damage path. The tornado finally lifted near the intersection of Alabama Highway 117 and Lowery Road just west of Valley Head.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Morgan2009-04-1963MaleMobile/Trailer HomeDirect
Tornado, Marshall2009-04-1959FemaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyThe tornado archive for Alabama, 2009Warnings in Alabama, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159806, 159807, 159791, 159797, 159810, 159811, 159812, 166394, 159798, 159813, 159815, 159799, 166035, 159833, 159822, 159817, 159819, 159818, 159800, 159801, 159803.